Panadol

By

Generic Name: Panadol Brand Name(s): Generics only. No brands available.

Know the basics

What is Panadol® (acetaminophen) used for?

In general, Panadol® is commonly used as a pain reliever and a fever reducer. It is also used to treat many conditions such as a headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Depend on the active ingredients combination of Panadol® may be used for certain purposes, e.g: cold and flu symptoms.

How should I take Panadol® (acetaminophen)?

Tablets and caplets

  • Take this product by mouth as directed. Follow all directions on the product package.
  • If you are uncertain about any of the information, consult your doctor or pharmacist.

Suppository

  • Tear the stripping foil and take the suppository.
  • For ease of insertion, the suppository can be moistened just before insertion.
  • Insert into the rectum according to the dosage table.

Panadol® (acetaminophen) Effervescent tablets

  • Drop tablet(s) into a glass of room temperature water.
  • Wait until tablet(s) are fully dissolved and have stopped fizzing.
  • Drink water.

How do I store Panadol® (acetaminophen)?

Panadol® is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Panadol® in the bathroom or the freezer. There may be different brands of Panadol® that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush Panadol® down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Know the precautions & warnings

What should I know before using Panadol® (acetaminophen)?

Before taking Panadol®, tell your doctor and pharmacist, if:

  • You are allergic to it; or if you have any other allergies.
  • Your medical history, especially of liver disease, regular use/abuse of alcohol.
  • You have phenylketonuria (an inherited condition in which a special diet must be followed to prevent mental retardation) or diabetes, you should know that some brands of Panadol® chewable tablets may be sweetened with aspartame.
  • You are pregnant or breast while taking acetaminophen, call your doctor.

Is it safe during pregnancy or breastfeeding?

There are no adequate studies in women for determining risk when using this medication during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking this medication. This medication is pregnancy risk category B, according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk;
  • B=No risk in some studies;
  • C=There may be some risk;
  • D=Positive evidence of risk;
  • X=Contraindicated;
  • N=Unknown.

Know the side effects

What side effects can occur from Panadol® (acetaminophen)?

This drug usually has no side effects. If you have any unusual effects, contact your doctor or pharmacist promptly.

Very serious allergic reaction to this drug is rare, including:

  • Bloody or black, tarry stools;
  • Bloody or cloudy urine;
  • Fever with or without chills (not present before treatment and not caused by the condition being treated);
  • Pain in the lower back and/or side (severe and/or sharp);
  • Pinpoint red spots on the skin;
  • Skin rash, hives, or itching;
  • A sore throat (not present before treatment and not caused by the condition being treated);
  • Sores, ulcers, or white spots on the lips or in the mouth;
  • Sudden decrease in the amount of urine;
  • Unusual bleeding or bruising;
  • Unusual tiredness or weakness;
  • Yellow eyes or skin.

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Know the interactions

What drugs may interact with Panadol® (acetaminophen)?

Panadol® may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects.

  • May reduce the serum level of anticonvulsants (phenytoin, barbiturates, carbamazepine).
  • May enhance the anticoagulant effect of warfarin and other coumarins and prolonged use.
  • Accelerated absorption of metoclopramide and domperidone.
  • May increase serum levels of probenecid, chloramphenicol.
  • May reduce absorption of cholestyramine.
  • May cause severe hypothermia with phenothiazine.

To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Does food or alcohol interact with Panadol® (acetaminophen)?

Panadol® may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Alcohol may increase the risk of hepatotoxicity. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

What health conditions may interact with Panadol® (acetaminophen)?

Panadol® may interact with your health condition, such as liver disease, alcohol abuse. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Understand the dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using this medication.

What is the dose of Panadol® (acetaminophen) for an adult?

Usual Dose for Fever/Pain

Oral route:

  • Panadol® tablet/effervescent tablet/caplet: 1-2 tablets/effervescent tablets/caplets, every 4-6 hours, maximum 8 tablets/effervescent tablets/caplets a day.
  • Panadol® Extra: using to deal with touch pain 1-2 tablets every 4-6 hours a day, maximum dose: 4000mg/520mg (acetaminophen/caffeine).

Rectal route: 650 mg/every 4 to 6 hours; maximum dose: 3900 mg/24 hours.

What is the dose of Panadol® (acetaminophen) for a child?

Usual Dose for Fever/Pain

Weight-based dosing for all form dosage: <12 years: 10-15 mg/kg/dose orally, every 4-6 hours, maximum dose: 60mg/kg/day.

Panadol® Extra: children below 12 years old are not recommended to use this medication.

How is Panadol® (acetaminophen) available?

Panadol® is available in the following dosage forms and strengths:

For adults:

Panadol® tablet/caplet 500mg paracetamol;

Panadol® Extra tablet 500 mg paracetamol and 65 mg caffeine;

Panadol® Suppositories 500mg paracetamol;

Panadol® Effervescent tablets 500mg paracetamol.

For children:

Panadol® Chewable Child tablets 120mg paracetamol;

Panadol® Colourfree Baby Drops 20ml;

Panadol® Colourfree Suspension 200ml;

Panadol® Elixir 100ml;

Panadol® Soluble;

Panadol® Suppositories 125mg paracetamol.

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Panadol®, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Review Date: October 3, 2016 | Last Modified: January 4, 2017

Sources